Alert archive / Colorado / Dust Storm Warnings in 2025
Dust Storm Warning 21, NWS Goodland, KS
NWS Goodland, KS issued this dust storm warning at Aug 18, 2025, 4:46 PM MDT for Kit Carson County, Colorado; Sherman County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2025, 4:46 PM MDT (22:46 UTC)
- Expired
- Aug 18, 2025, 5:18 PM MDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Kit Carson County, CO, Sherman County, KS
The radar
The Goodland radar (KGLD), 11 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1798 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
569
WWUS53 KGLD 182246 RRA
DSWGLD
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Goodland KS
446 PM MDT Mon Aug 18 2025
COC063-KSC181-182330-
/O.NEW.KGLD.DS.W.0021.250818T2246Z-250818T2330Z/
Kit Carson CO-Sherman KS-
446 PM MDT Mon Aug 18 2025
The National Weather Service in Goodland has issued a
* Dust Storm Warning for...
East central Kit Carson County in east central Colorado...
Sherman County in northwestern Kansas...
* Until 530 PM MDT.
* At 446 PM MDT, a dust channel was over Kanorado, moving north at
40 mph.
HAZARD...Less than a quarter mile visibility with damaging wind in
excess of 60 mph.
SOURCE...NWS Employee
IMPACT...Dangerous life-threatening travel.
*
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 35.
Interstate 70 in Colorado between mile markers 446 and 450.
Locations impacted include...
Goodland, Kanorado, Ruleton, and Edson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
Strong to severe thunderstorms are also possible behind this dust
channel. Keep updated with this quickly evolving situation.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado...and northwestern Kansas.
LAT...LON 3948 10213 3951 10139 3924 10139 3920 10212
TIME...MOT...LOC 2246Z 178DEG 49KT 3934 10202
$$
KAK1 follow-up statement
169 WWUS53 KGLD 182318 DSWGLD Dust Storm Warning National Weather Service Goodland KS 518 PM MDT Mon Aug 18 2025 COC063-KSC181-182327- /O.CAN.KGLD.DS.W.0021.000000T0000Z-250818T2330Z/ Kit Carson CO-Sherman KS- 518 PM MDT Mon Aug 18 2025 ...THE DUST STORM WARNING FOR EAST CENTRAL KIT CARSON AND SHERMAN COUNTIES IS CANCELLED... The dust storm which prompted the warning has weakened. Therefore, the dust storm warning has been cancelled. && LAT...LON 3948 10213 3951 10139 3924 10139 3920 10212 TIME...MOT...LOC 2315Z 178DEG 49KT 3974 10204 $$ KAK
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this dust storm warning went out at Aug 18, 4:39 PM MDT, 7 minutes earlier. Its key messages:
- There is a chance for more widespread storms this afternoon and evening. A few storms may become severe with damaging winds, large hail and blowing dust all possible.
- Temperatures are forecast to remain warm with highs in the 90s through much of the work week. We may see a cool down next weekend.
Area forecast discussion, Aug 18, 4:39 PM MDT, 7 minutes before
Area Forecast Discussion National Weather Service Goodland KS 439 PM MDT Mon Aug 18 2025 .KEY MESSAGES... - There is a chance for more widespread storms this afternoon and evening. A few storms may become severe with damaging winds, large hail and blowing dust all possible. - Temperatures are forecast to remain warm with highs in the 90s through much of the work week. We may see a cool down next weekend. && .UPDATE... Issued at 429 PM MDT Mon Aug 18 2025 Two areas of storm activity are ongoing; one area of storms moving in from the west in CO and the other is a broken line of storms across NW KS. So far hail up to quarter size and wind gusts approaching 70 MPH are the main threats with these storms. There is also the threat for dust storm conditions along the leading edge of any thunderstorm outflow boundaries this afternoon. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 1030 AM MDT Mon Aug 18 2025 Current observations show a broad area of low pressure across much of the region, with winds generally from the north. Observations also show a continued band of showers and storms along Interstate 76. This band has produced an outflow boundary that is around Highway 34. This setup might change a few things for later today. For now, high temperatures are still expected to reach the 90s with most of the area in the 80s as of 10am MT. Winds are forecast to slowly shift to out of the east during the day as lower pressure builds up near the Front Range, with moisture flowing in from the east. For the afternoon hours, this is forecast to still allow storms to develop, especially along the higher terrain just west of the area. The potential wrench in the setup is the outflow boundary that is moving into the area from the north, along with any additional outflows produced by these morning storms. With the boundary in the area, there is a chance that storms could fire up early in the afternoon (around 1pm MT / 2pm CT) on that boundary. These storms would initially have a risk for large hail, especially the further east they form where more moisture availability and higher temperatures are forecast to allow for greater instability. The main hindrances are that mid-level lapse rates are forecast to be around 8 C/km and effect shear around 25 kts. Both conditions are marginally supportive of strong to severe storms, so overall severe threat should remain isolated. Otherwise, if the line does not fire up, most of the area should remain sunny through the afternoon with maybe a rogue pop up storm. The evening hours are forecast to have isolated storms develop in Eastern Colorado that should cluster fairly quickly with effective shear around 25-35 kts and messy hodographs. This would favor an initial large hail threat, followed by strong wind gusts once storms cluster. If the storms did fire up across the area during the afternoon, the overall severe risk would likely be lower with more stable air and competing outflows, hindering how much the clusters outflows could help sustain their development. The more moist profile could also lower the wind threat with less DCAPE. Otherwise, if the earlier storms do not form, the clusters are forecast to move across the area from west to east, still favoring along and north of I-70. As they move across, sporadic wind gusts of 60 to 70 mph remain forecast. These strong gusts and outflows could also kick up blowing dust as recent observations suggest most of the area has dry topsoil. If a few storms form ahead of the main cluster, there is also the chance that these could provide some mid-level capping stability, which would help concentrate dust if additional outflows can begin to pick up dust. The overnight hours would see the storm cluster slowly finish moving through the area to the east if it did form. There could be some additional development of storms if any outflow boundaries linger in the area. For areas that clear of storms, partly cloudy skies are forecast with lows dropping into the upper 50s and 60s. Tuesday, the upper ridge is forecast to re-establish itself over the Rockies and amplify. Temperatures should remain in the 90s with generally sunny skies, though we should avoid the upper 90s with the ridge axis to the west of the area. With the ridge in place, the flow through the air column is forecast to be on the weaker side, which should help keep winds below 15 mph with occasional gusts to 20 mph. We are forecast to retain dewpoints in the 60s which will keep a small chance for storms during the afternoon and evening hours. However, chances should remain below 15% with the upper subsidence, the lower pressure gradient becoming more broad and diffuse, and with shortwaves likely staying north of the area due to the amplified ridge. Tuesday night, skies should clear and winds become light over the area. With this, low temperatures should drop to near dewpoint in the 50s and 60s. There could be some patches of fog that develop with the saturated lower level air. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 1030 AM MDT Mon Aug 18 2025 Wednesday and Thursday are forecast to be warm and fairly dry with the upper ridge over the area. Highs should warm into the 90s with generally sunny/clear skies due to the upper subsidence. With this, chance for precipitation are very low as most of the shortwaves should stay north of the area, short of maybe on Thursday depending on how long the ridge can remain amplified. Winds are forecast to be generally below 20 mph with weak flow through the air column due to the ridge. The weekend is forecast to bring a pattern change as an upper trough pushes into the Plains and Great Lakes region on Friday. The current forecast progression would still allow Friday to be warm with highs in the 90s with the ridge in place through most of the day. There looks to only be a 10% chance that the trough pushes through quickly enough that Friday would be cooler. A quicker progression would also hinder storms chances for Friday. Otherwise, the front/low that is tied to the upper trough should move through during the day and help spark some storms during the afternoon and evening. We should have enough moisture for severe storms to form with the forcing moving through the area. After the front/low move through, generally cooler temperatures with highs in the 70s and 80s are forecast. Storm chances may continue through the weekend as long as the trough doesn't push through too far south and bring the center of higher pressure over the area. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1101 AM MDT Mon Aug 18 2025 For KGLD... VFR conditions are forecast through the period, though there will be multiple chances for storms. Storms are possible in two different waves between about 20-04Z. Near chance has a possibility greater than 30-35% at this time, but both could allow for severe storms if they do occur. Between 20-01Z, be alert for storms that form over or near the terminal. After 01Z, storms should move in from the west if they do move in. Once the initial storms pass, there is a 10% chance of redevelopment through the night. Otherwise, clear skies are forecast with varying winds. For KMCK... VFR conditions are forecast through the period, though there will be multiple chances for storms. Storms are possible for the first few hours of the period as an outflow boundary moves through (chance of development around 10%). Otherwise, the main chance will be between 02-07Z as a cluster moves from west to east across the region. The issue is whether or not the cluster can hold together, especially if storms form in the area during the afternoon. Once the cluster passes, there is a 10% chance for redevelopment along outflows. Otherwise, skies should be clear with winds from the north. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...JTL SHORT TERM...KAK LONG TERM...KAK AVIATION...KAK
Hazardous weather outlook, Aug 18, 4:24 PM MDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 424 PM MDT Mon Aug 18 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192230- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 424 PM MDT Mon Aug 18 2025 /524 PM CDT Mon Aug 18 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe storms are possible today during the afternoon and evening hours. Severe storms could form as early as 1 pm mountain time or 2 pm central time. Storms will be capable of producing hail up to two inches in diameter, damaging wind gusts up to 70 MPH, and visibility down to a mile or less in blowing dust. A severe thunderstorm watch has been issued until 10 PM MDT for the entire forecast area, except for Greeley and Wichita counties. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JTL
In the hours before
Special weather statement, Aug 18, 3:37 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
337 PM MDT Mon Aug 18 2025
COZ091-182230-
Kit Carson County CO-
337 PM MDT Mon Aug 18 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN KIT CARSON COUNTY THROUGH
430 PM MDT...
At 337 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 5 miles south of Thurman to
3 miles south of Arriba to 3 miles south of Hugo. Movement was east
at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Flagler.
This includes Interstate 70 in Colorado between mile markers 391 and
409.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3956 10315 3956 10279 3904 10279 3904 10316
TIME...MOT...LOC 2137Z 277DEG 11KT 3952 10320 3923 10325 3908 10348
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SatterwhiteLocal storm report, Aug 18, 3:47 PM MDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
347 PM MDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM Tstm Wnd Gst 8 NNW Flagler 39.39N 103.13W
08/18/2025 M60 MPH Kit Carson CO Mesonet
Site KCOFLAGL13 measured 60 mph wind gust.
&&
KAKLocal storm report, Aug 18, 4:15 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
415 PM MDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 1 W Oakley 39.12N 100.86W
08/18/2025 M0.25 Inch Logan KS Emergency Mngr
EM reports pea sized hail in Oakley.
&&
KAKLocal storm report, Aug 18, 4:22 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
422 PM MDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Tstm Wnd Gst 10 NNW Vona 39.45N 102.80W
08/18/2025 M61 MPH Kit Carson CO Mesonet
Site Livingston Ag Seibert measured 61 mph
wind gust.
&&
KAKLocal storm report, Aug 18, 4:23 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
423 PM MDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Hail 1 NE Oakley 39.13N 100.85W
08/18/2025 E0.50 Inch Logan KS Public
Report from mPING: Half-inch (0.50 in.).
&&Local storm report, Aug 18, 4:38 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
438 PM MDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM Hail 6 NNE Vona 39.38N 102.69W
08/18/2025 M1.00 Inch Kit Carson CO Trained Spotter
Trained spotter reported hail ranging in
size from pea to quarters in size.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:37 PM MDT | Special Weather Statement | GLD | Kit Carson | 53 min |
| Aug 18, 3:47 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 43 min |
| Aug 18, 4:29 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 60 min |
| Aug 18, 4:05 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 25 min |
| Aug 18, 4:20 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 40 min |
| Aug 18, 4:27 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 33 min |
| Aug 18, 4:28 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 31 min |
| Aug 18, 4:33 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 42 min |
| Aug 18, 4:38 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 37 min |
| Aug 18, 4:42 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 38 min |
| Aug 18, 5:06 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 24 min |
| Aug 18, 5:41 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 34 min |
Nearby
Dust Storm Warnings in Colorado, 2025Dust Storm Warnings in Kansas, 2025Every dust storm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.